Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 65, NWS Morristown, TN

May 8, 2009Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 8, 2009, 6:21 AM EDT for Campbell County, Scott County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 6:21 AM EDT (10:21 UTC)
Expired
May 8, 2009, 6:45 AM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 8, 3:37 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT FRI MAY 8 2009

.SHORT TERM (TODAY AND TONIGHT)...
CONVECTION ACROSS SRN IN/IL SHOULD MOVE INTO THE NORTHERN PORTIONS
OF OUR AREA IN THE MORNING. NO SEVERE THREAT IS EXPECTED AT THIS
TIME AS THE CONVECTION SHOULD BE WEAKENING AS IT MOVES EAST. A
SECOND SHORTWAVE TROUGH IS MOVING OUT OF THE CENTRAL ROCKIES AND
WILL AFFECT OUR AREA THIS AFTERNOON/EVENING. MODELS INDICATE SOME
GOOD INSTABILITY DEVELOPING IN THE SOUTHERN AND CENTRAL TN VALLEY
AHEAD OF THE VORT MAX. WILL HAVE LIKELY SHWRS/TSTMS ACROSS THE
ENTIRE AREA IN THE LATE AFTERNOON/EVENING. SEVERE POTENTIAL LOOKS
GOOD WITH LI AROUND -5 AND CAPE AROUND 1500 J/KG IN NAM FORECAST
SOUNDINGS. DAMAGING WINDS AND HAIL SHOULD BE THE MAIN THREATS. A
STRENGTHENING 850 MB JET WILL PROVIDE A GOOD SUPPLY OF MOISTURE
OVERNIGHT...AND UPPER DIFFLUENCE ALOFT WILL PROVIDE LIFT ACROSS ERN
KY/WV. HEAVY RAIN POTENTIAL LOOKS GOOD JUST TO THE NORTH OF OUR
AREA. THE SW VA COUNTIES COULD SEE SOME HEAVY RAIN IF THE PRECIP
AXIS ENDS UP BEING A BIT FARTHER SOUTH.

.LONG TERM (SATURDAY THROUGH THURSDAY)...COLD FRONT TRACKING
THROUGH THE CWA ON SATURDAY.  SHOULD HAVE ADEQUATE MOISTURE AND LIFT
TO BUMP UP POPS TO 50-60 PERCENT FOR SATURDAY.   THE FRONT LINGERS
INTO SATURDAY NIGHT AND SUNDAY...WILL CONTINUE THE CHANCE POPS FOR
BOTH PERIODS WITH THE BEST CHANCES IN OUR SOUTHERN ZONES NEAREST TO
THE FRONT AND WHERE THE DEEPEST MOISTURE RESIDES.  THE UPPER TROUGH
FOLLOWS ON MONDAY...WILL KEEP SLIGHT CHANCE POPS GOING FOR MONDAY.
HIGH PRESSURE FOLLOWS BRINGING DRY WEATHER FOR TUESDAY AND
WEDNESDAY.  ANOTHER FRONT APPROACHES THE AREA ON THURSDAY.  WITH
STILL MUCH UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS
FOR THURSDAY.  STAYED NEAR GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  66  79  60  73 /  60  60  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  81  66  78  58  72 /  70  70  50  40  30
OAK RIDGE, TN                       80  66  78  57  71 /  70  70  50  40  30
TRI CITIES AIRPORT, TN              77  61  76  55  71 /  70  70  50  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/GH
Hazardous weather outlook, May 8, 3:22 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EDT FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS
EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME
SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY
THROUGH SUNDAY.

In the hours before

Special weather statement, May 8, 6:11 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 AM EDT FRI MAY 8 2009

TNZ012-013-035-081115-
CAMPBELL-MORGAN-SCOTT-
611 AM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...

AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT
45 MPH.

PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE
CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:43 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott47 min
May 8, 7:30 AM EDTFlash Flood WarningMRXCampbell, Morgan, Scott60 min
May 8, 8:07 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more53 min
May 8, 8:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Sevier51 min
May 8, 9:10 AM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more50 min
May 8, 4:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott55 min
May 8, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe53 min
May 8, 4:46 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe59 min
May 8, 4:58 PM EDTTornado WarningMRXBlount, McMinn, Monroe62 min
May 8, 5:15 PM EDTTornado WarningMRXMorgan, Scott60 min
May 8, 5:51 PM EDTTornado WarningMRXCampbell, Claiborne, Union54 min
May 8, 6:38 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union52 min
May 8, 7:26 PM EDTTornado WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins64 min
May 8, 10:11 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.